Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 83, NWS Dodge City, KS

May 21, 2019Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2019, 4:20 PM CDT for Ellis County, Kansas. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2019, 4:20 PM CDT (21:20 UTC)
Expired
May 21, 2019, 5:15 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:21 PM CDTHAIL 0.77 W Antonino, KS
May 21, 4:30 PM CDTFUNNEL CLOUD8 W Antonino, KS
May 21, 4:44 PM CDTHAIL 11 Wsw Hays, KS
May 21, 4:49 PM CDTHAIL 0.883 Nw Hays, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS53 KDDC 212120
SVRDDC
KSC051-212215-
/O.NEW.KDDC.SV.W.0083.190521T2120Z-190521T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
420 PM CDT Tue May 21 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ellis County in central Kansas...

* Until 515 PM CDT.

* At 419 PM CDT, a severe thunderstorm was located near Antonino,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hays, Ellis, Victoria, Catherine, Schoenchen, Emmeram, Yocemento,
  Toulon, Munjor and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3893 9904 3870 9925 3872 9960 3913 9952
      3913 9904
TIME...MOT...LOC 2119Z 215DEG 32KT 3879 9951 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
3 follow-up statements
830 
WWUS53 KDDC 212138
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
438 PM CDT Tue May 21 2019

KSC051-212215-
/O.CON.KDDC.SV.W.0083.000000T0000Z-190521T2215Z/
Ellis KS-
438 PM CDT Tue May 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR ELLIS COUNTY...

At 438 PM CDT, a severe thunderstorm was located near Yocemento,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hays, Ellis, Victoria, Catherine, Emmeram, Yocemento, Toulon and
Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3893 9904 3876 9920 3888 9957 3913 9952
      3913 9904
TIME...MOT...LOC 2138Z 215DEG 32KT 3893 9938 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
564 
WWUS53 KDDC 212151
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
451 PM CDT Tue May 21 2019

KSC051-212215-
/O.CON.KDDC.SV.W.0083.000000T0000Z-190521T2215Z/
Ellis KS-
451 PM CDT Tue May 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN ELLIS COUNTY...

At 450 PM CDT, a severe thunderstorm was located 7 miles northwest of
Catherine, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public. At 444 PM, quarter size hail was reported one mile 
         west-southwest of Hays.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hays, Victoria, Catherine and Emmeram. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3893 9904 3883 9914 3897 9952 3913 9952
      3913 9904
TIME...MOT...LOC 2150Z 215DEG 32KT 3902 9930 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
099 
WWUS53 KDDC 212210
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
510 PM CDT Tue May 21 2019

KSC051-212220-
/O.EXP.KDDC.SV.W.0083.000000T0000Z-190521T2215Z/
Ellis KS-
510 PM CDT Tue May 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELLIS COUNTY WILL
EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3893 9904 3883 9914 3897 9952 3913 9952
      3913 9904
TIME...MOT...LOC 2210Z 215DEG 32KT 3915 9918 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:43 PM CDT, 37 minutes earlier.

Area forecast discussion, May 21, 3:43 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
343 PM CDT Tue May 21 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue May 21 2019

Low topped convection in association with an upper level cold
pool will gradually wither away with the loss of daytime heating.
Weak surface high pressure and drier air will yield excellent
radiational cooling. Opted to issue a frost advisory for
temperatures between 32 and 35F for far western Kansas for
tonight. Front will become stationary across the southern plains
and then race back north as a warm front on Thursday as a strong
shortwave trough lifts NNE in negative tilt fashion across the
western high plains. However, deep and possibly severe convection
will be ongoing Thursday morning near the frontal along the
Oklahoma state line and into the panhandles and this activity will
be moving northeastward across southwestern Kansas Thursday
morning. If convection doesn't persist all day, air mass recovery
could occur, and tornadoes would be a good possibility. Given the
lack of certainty about prior convection and recovery, we did not
get too bullish about tornado chances just yet. Other than the
models showing convection all day, the pattern does look favorable
for a possible tornado event.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue May 21 2019

The aforementioned shortwave trough will push a front into the
southern plains once again and give us a break from thunderstorms
Friday. However, with an upper level storm system digging into
the western United States, this front will push back north as a
warm front Friday night, bringing additional chances for
thunderstorms just about every day starting Saturday. Severe
weather could occur just about every day, and by this time,
mesoscale boundaries could play a role in distribution and mode of
the storms across the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM CDT Tue May 21 2019

A few showers and thunderstorms are possible through 00z as an
upper level low passes during daytime heating. CIGS will continue
to improve as drier air works into western Kansas with the gusty
southwest winds. Expect winds to drop off by 00z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  38  76  59  75 /  30   0  40  70
GCK  36  73  53  72 /  10   0  30  60
EHA  40  78  50  79 /  10   0  30  20
LBL  43  78  58  78 /  10   0  30  60
HYS  38  70  54  69 /  30   0  30  70
P28  46  78  65  78 /  30  10  30  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 4 AM CDT /3 AM MDT/ to 8 AM CDT /7 AM MDT/
Wednesday for KSZ043-061-062.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, May 21, 5:03 AM CDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
503 AM CDT Tue May 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-221100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
503 AM CDT Tue May 21 2019 /403 AM MDT Tue May 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Locally heavy rain will move through central and parts of southwest
Kansas this morning. There will be a threat for flooding with the
rain. See the latest Flash Flood Watch product for additional details.
Scattered thunderstorms are expected to redevelop this afternoon.
A few of these storms could become severe with large hail, damaging
wind and isolated tornadoes. The greatest threat for severe weather
will be around central Kansas.

Low temperatures tonight are expected to dip into the mid and upper
30s over far west central Kansas. Areas of frost will be possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Freeze: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are expected to develop late Wednesday night
into Thursday. Severe thunderstorms are expected with the greatest
potential to the east of a Hays to Liberal line. Large hail, damaging
winds, tornadoes and locally heavy rain will be possible.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Freeze: Elevated risk

* Thursday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon east of Highway 83.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 21, 2:36 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
236 PM CDT Tue May 21 2019

KSZ063-064-077-212000-
Gray KS-Finney KS-Hodgeman KS-
236 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WEST
CENTRAL HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL 300 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kalvesta, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kalvesta.

LAT...LON 3796 10032 3808 10046 3822 10042 3818 10015
TIME...MOT...LOC 1936Z 212DEG 26KT 3808 10037

JJOHNSON
Special weather statement, May 21, 2:51 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
251 PM CDT Tue May 21 2019

KSZ045-064-212030-
Hodgeman KS-Ness KS-
251 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS AND WESTERN
HODGEMAN COUNTIES UNTIL 330 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kalvesta, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Ness
and western Hodgeman Counties.

LAT...LON 3799 10005 3811 10021 3833 10006 3834 9959
TIME...MOT...LOC 1951Z 209DEG 27KT 3810 10010

JJOHNSON
Special weather statement, May 21, 3:14 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
314 PM CDT Tue May 21 2019

KSZ044-045-212100-
Lane KS-Ness KS-
314 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NESS AND
SOUTHEASTERN LANE COUNTIES UNTIL 400 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Alamota, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alamota and Beeler.

LAT...LON 3828 10017 3833 10042 3855 10041 3856 9989
TIME...MOT...LOC 2014Z 210DEG 22KT 3834 10030

JJOHNSON
Special weather statement, May 21, 3:19 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
319 PM CDT Tue May 21 2019

KSZ045-212100-
Ness KS-
319 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NESS COUNTY UNTIL 400 PM
CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Ness City, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ness City and Bazine.

LAT...LON 3855 9959 3851 9959 3828 9984 3829 10017
      3856 9990
TIME...MOT...LOC 2019Z 210DEG 22KT 3831 9993

JJOHNSON
Special weather statement, May 21, 3:35 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
335 PM CDT Tue May 21 2019

KSZ030-031-045-212115-
Trego KS-Ellis KS-Ness KS-
335 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 415
PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownell, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brownell and Cedar Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Cedar Bluff Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3884 9942 3869 9955 3869 9959 3865 9959
      3855 9967 3856 9995 3884 9978
TIME...MOT...LOC 2034Z 208DEG 21KT 3861 9980

JJOHNSON
Special weather statement, May 21, 4:08 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
408 PM CDT Tue May 21 2019

KSZ030-031-045-046-212145-
Rush KS-Trego KS-Ellis KS-Ness KS-
408 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND SOUTHERN ELLIS COUNTIES UNTIL 445 PM
CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCracken, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Catherine, Yocemento, Toulon, Munjor and Antonino.

LAT...LON 3863 9951 3873 9974 3897 9961 3896 9904
TIME...MOT...LOC 2108Z 210DEG 31KT 3867 9961

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:28 PM CDTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more9 hr
May 21, 2:27 AM CDTAreal Flood WarningDDCPratt24 hr
May 21, 12:38 PM CDTSpecial Weather StatementDDCGrant52 min
May 21, 1:03 PM CDTSpecial Weather StatementDDCGrant42 min
May 21, 1:17 PM CDTSpecial Weather StatementDDCStanton43 min
May 21, 1:50 PM CDTSpecial Weather StatementDDCFinney25 min
May 21, 1:54 PM CDTSevere Thunderstorm WarningDDCFinney, Scott20 min
May 21, 1:58 PM CDTSpecial Weather StatementDDCPawnee47 min
May 21, 2:04 PM CDTSpecial Weather StatementDDCHodgeman26 min
May 21, 2:12 PM CDTSpecial Weather StatementDDCFinney48 min
May 21, 2:18 PM CDTSpecial Weather StatementDDCStafford57 min
May 21, 2:23 PM CDTFrost AdvisoryDDCHamilton, Kearny, Scott18 hr
May 21, 2:32 PM CDTSpecial Weather StatementDDCNess43 min
May 21, 2:36 PM CDTSpecial Weather StatementDDCHodgeman24 min
May 21, 2:37 PM CDTRiver Flood WarningDDCHodgeman, Pawnee10 days
May 21, 2:37 PM CDTRiver Flood WarningDDCRush45 hr
May 21, 2:51 PM CDTSpecial Weather StatementDDCHodgeman39 min
May 21, 3:14 PM CDTSpecial Weather StatementDDCNess46 min
May 21, 3:19 PM CDTSpecial Weather StatementDDCNess41 min
May 21, 3:35 PM CDTSpecial Weather StatementDDCTrego40 min
May 21, 4:08 PM CDTSpecial Weather StatementDDCEllis37 min
May 21, 4:25 PM CDTSpecial Weather StatementDDCPawnee35 min
May 21, 4:41 PM CDTSpecial Weather StatementDDCStafford49 min
May 21, 5:02 PM CDTSpecial Weather StatementDDCPratt43 min
May 21, 5:17 PM CDTSpecial Weather StatementDDCStafford28 min
May 21, 5:26 PM CDTSpecial Weather StatementDDCKiowa34 min
May 21, 5:42 PM CDTSpecial Weather StatementDDCPawnee33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.